Skip to content

Beta-Blockers and Tinnitus: Which Ones Are Implicated

Adverse-event reports flag tinnitus with bisoprolol, nebivolol and timolol combinations more often than expected. What those signals mean, and their limits.

By Tinnitus Clarified TeamUpdated 4 min read

Key takeaways

  • In Italy's national adverse-reaction database, bisoprolol, nebivolol and timolol combinations had significantly elevated reporting odds ratios for tinnitus: 4.28, 8.06 and 23.29.
  • Each of those signals rests on five reports; a reporting odds ratio flags a possible link worth investigating, not a confirmed rate in people taking the drug.
  • In 123 WHO database reports of tinnitus with bisoprolol, the median onset, where recorded, was 6 days after starting.
  • New tinnitus shortly after starting or changing a beta-blocker is worth reporting to the prescriber, because the timing is a useful clue.
  • Never stop a beta-blocker abruptly: rebound hypertension and cardiac events are more immediately dangerous than tinnitus.

In adverse-event reporting data, bisoprolol, nebivolol and timolol in glaucoma eye-drop combinations stand out for tinnitus, but these are signals built on small numbers of reports, not confirmed rates, and the class is not uniform. Beta-blockers are widely prescribed for blood pressure, heart conditions and migraine prevention; tinnitus and blood pressure covers hypertension more broadly.

Not all beta-blockers report the same way

A 2019 disproportionality analysis of Italy's national spontaneous reporting database, covering 325,980 adverse-reaction reports from 2001 to 2017, found significantly elevated reporting odds ratios (ROR) for tinnitus with three beta-blockers: bisoprolol (ROR 4.28), nebivolol (ROR 8.06), and timolol in combination formulations used for glaucoma (ROR 23.29).

Two details keep those numbers in proportion. Each rests on five tinnitus reports, and the confidence intervals are wide — for timolol combinations, 9.53 to 56.95. The authors describe the nebivolol finding as unexpected and say signals like it need further investigation because of the paucity of data.

A reporting odds ratio compares how often a specific drug appears in reports of a specific side effect against how often it appears in reports overall. A high ROR flags a disproportionate signal worth investigating; it isn't the same as a confirmed causal rate in the general prescribed population.

The signal was not spread evenly across the class, either. In the same analysis, metoprolol had a significant signal for ear-related reactions overall but not for tinnitus specifically. That does not make any beta-blocker safe for the ear. It does mean "beta-blocker" isn't a single uniform risk, and if tinnitus does develop while on one, that's relevant context for a doctor considering whether an alternative within the same class might behave differently for that individual.

How it tends to develop and resolve

A 2021 study read all 123 reports of tinnitus with bisoprolol held in VigiBase, the World Health Organization's global database of individual case safety reports. Where the time to onset was recorded, in 41% of reports, the median was 6 days after starting, with a range from the same day to two years. Some people recovered when the drug was stopped and some improved after a dose reduction; others described tinnitus that lasted years and affected sleep and, in one case, the ability to work. The authors conclude the reports suggest a potential increased risk of a long-term reaction if treatment continues after the tinnitus has appeared.

Separately, a broader analysis of 661 reports of drug-related tinnitus, from any drug, in Spain's national pharmacovigilance database recorded the outcome as recovered, with or without lasting effects, in 65.4% of reports, still recovering in 4.5% and not recovered in 12.7%; in the remaining 17.4% the outcome was unknown. So drug-associated tinnitus often gets better, but a meaningful minority of reported cases had not recovered, even after the reaction was identified.

That timing is the useful clue. New-onset tinnitus that begins shortly after starting or changing a beta-blocker is a more specific, more actionable signal than tinnitus that's been present for months or years with no clear connection to a medication change. Beta-blockers are one group among many ototoxic medications, and the same timing logic applies across them.

What may be happening biologically

The precise mechanism isn't settled, but several plausible explanations have been proposed: altered cerebral blood flow affecting the brain's own auditory processing centers, effects on neurotransmitter systems in the central nervous system that are separately implicated in tinnitus perception generally, or direct changes to blood flow within the cochlea itself through the drug's effects on vascular smooth muscle. These aren't mutually exclusive — more than one mechanism may contribute simultaneously, which is part of why beta-blocker-related tinnitus doesn't have a single, universal profile.

What this means practically

  • Never stop a prescribed beta-blocker abruptly on your own — beta-blockers carry real, well-documented risks (including rebound hypertension and cardiac events) if discontinued suddenly, risks that are more immediately dangerous than tinnitus itself; any change needs to go through the prescribing physician
  • If tinnitus starts shortly after beginning or switching a beta-blocker, that timing is specific and worth reporting directly — it's a more useful clue than tinnitus with no clear onset trigger
  • Not every beta-blocker carries the same signal — bisoprolol, nebivolol, and timolol combinations show the clearest reporting signals in pharmacovigilance data, on small numbers of reports; this is exactly the kind of detail worth bringing to a conversation about whether an alternative in the same class is reasonable
  • Full resolution isn't guaranteed even after the drug is addressed — in the Spanish reports, roughly two-thirds of drug-related cases were recorded as recovered, a category that includes recovery with lasting effects, and 12.7% had not recovered, which is worth knowing rather than assuming symptoms will definitely fully reverse

Frequently asked questions

Do beta-blockers cause tinnitus?

The class carries a documented reporting signal, but an uneven one. An analysis of Italy's national adverse-reaction database found significantly elevated reporting odds ratios for tinnitus with bisoprolol (4.28), nebivolol (8.06) and timolol in combination formulations (23.29), each based on five reports. A reporting odds ratio compares how often a drug appears in reports of one side effect against how often it appears in reports overall. A high value flags a signal worth investigating, which is not the same as a confirmed rate in everyone prescribed the drug.

Is every beta-blocker equally implicated?

No. In the same analysis, metoprolol showed a signal for ear-related reactions overall but not for tinnitus specifically, while bisoprolol, nebivolol and timolol combinations did. That does not make any beta-blocker safe for the ear, but 'beta-blocker' is not one uniform risk, so if tinnitus develops on one, the differences within the class are relevant context for a doctor weighing whether an alternative might behave differently.

How quickly does beta-blocker tinnitus start, and does it go away?

In 123 reports of tinnitus with bisoprolol in the WHO's global database, the median time to onset, where it was recorded, was 6 days after starting. Some people recovered after stopping the drug and some improved after a dose reduction; others described tinnitus lasting years, and the authors suggest a higher risk of a long-term reaction if treatment continues after tinnitus appears. A broader analysis of 661 Spanish reports of drug-related tinnitus recorded recovery, with or without lasting effects, in 65.4% and no recovery in 12.7%, so recovery is common but not guaranteed.

Should I stop taking my beta-blocker?

Never abruptly, and never on your own. Beta-blockers carry well-documented risks if discontinued suddenly, including rebound hypertension and cardiac events, which are more immediately dangerous than the tinnitus. Report the timing to the prescribing doctor and let any change go through them.

Sources

3 named sources

Show the list
  1. Barbieri, Cicala et al., 2019Journal article

    Ototoxic Adverse Drug Reactions: A Disproportionality Analysis Using the Italian Spontaneous Reporting Database, Frontiers in Pharmacology, PMC (opens in a new tab)
  2. Watson, Taavola et al., 2021Journal article

    Characterization of VigiBase reports on tinnitus associated with bisoprolol: an exploratory and descriptive study, Pharmacology Research & Perspectives, PMC (opens in a new tab)
  3. Lisbona-Alquézar, Lanuza-Giménez et al., 2020Journal article

    Analysis of reports of otoxicity, with symptoms of tinnitus, in the database of the Spanish Pharmacovigilance System for medicinal products for human use, Revista Española de Salud Pública, PubMed (opens in a new tab)

On this page